Recent Blog Articles

Update: New research sheds light on "chemobrain"

February 01, 2007

Update

New research sheds light on "chemobrain"

Many people undergoing chemotherapy complain of problems with memory, attention, and concentration — a phenomenon called "chemobrain" or "chemo fog." When we first wrote about chemobrain in October 2002, most of what was known of it came from the anecdotal reports of patients, often breast cancer survivors, and a few studies linking chemotherapy (but not surgery or radiation) to cognitive problems.

Researchers suggested potential explanations, including the sudden chemotherapy-induced onset of menopause, multiple medications — perhaps in combination with age-related changes in the brain — or brain damage from high doses of chemotherapy drugs. Subsequent research has shown that not all chemotherapy recipients have trouble with mental function, but for those who do, the effect can last several years. Thus far, a physiological explanation for chemotherapy-related cognitive trouble has remained elusive. But two studies may help fill in the gap.

To continue reading this article, you must log in.

Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.

  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »

I'd like to receive access to Harvard Health Online for only $4.99 a month.

Sign Me Up

Already a member? Login ».

Disclaimer:

As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.